More NJ Deaths, Hospitalizations In Fentanyl-Laced Heroin Overdoses


At least nine people have died or been hospitalized in New Jersey in recent months after overdosing on fentanyl-laced heroin, and law enforcement officials say they fear the potent synthetic chemical, which has been linked to dozens of deaths in the Northeast, is spreading like wildfire throughout the state, reports the Newark Star-Ledger. The New Jersey State Police have seen at least seven cases of seizures, overdoses or deaths from fentanyl-laced heroin in the past few weeks, said Capt. Stephen Jones, a spokesman.

Fentanyl is a synthetic form of morphine used to treat cancer patients, but is also used to increase the potency of heroin, often with deadly results. It has been linked to 22 deaths in western Pennsylvania last month and 37 deaths in Maryland since September. Heroin stamped “Bud Ice” was one of three “brands” of fentanyl-laced heroin linked to the deaths in Pennsylvania, authorities said. Fentanyl, which is odorless and tasteless, is especially dangerous because there is no way for users to know if their heroin has been laced, said Carl Kotowski, agent in charge of the Drug Enforcement Administration's New Jersey offices. He fears addicts might actually be more inclined to abuse fentanyl, which is 80 to 100 times more potent than morphine. “It does improve the high, and that's the sick thing about being a heroin addict,” he says.

Comments are closed.